Texas, 2006

Tornadoes and Hail in Texas, May 29, 2006

May 29, 2006 · NWS LUB · 11 events in 6 counties and zones

Isolated to scattered thunderstorms erupted east of a southwest-to-northwest oriented frontal boundary that was stationary over the central South Plains of west Texas during the mid afternoon hours on Memorial Day. Although the storms were initially non-severe, several outflow boundaries surged west from the convection and intersected the frontal boundary over Lubbock and Lynn Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 29 Severe Thunderstorm Event Summary...Isolated to scattered thunderstorms erupted east of a southwest-to-northwest oriented frontal boundary that was stationary over the central South Plains of west Texas during the mid afternoon hours on Memorial Day. Although the storms were initially non-severe, several outflow boundaries surged west from the convection and intersected the frontal boundary over Lubbock and Lynn Counties. As instability increased during the late afternoon hours, strongly towering cumulus clouds stretched pre-existing spin in the low levels of the atmosphere near the boundary interactions and resulted in at least three non-supercellular tornadoes. One tornado was highly-visible in southeastern Lubbock. The tornadoes were weak (F0), and no damage was reported by local authorities.The thunderstorms continued to intensify over the eastern South Plains during the late afternoon and early evening hours. Several storms eventually became severe with large hail up to the size of quarters and wind gusts up to 64 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 2:19 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 2:19 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON MAY 29 2006

.SHORT TERM...
BOUNDARY THAT MOVED DOWN FROM THE PANHANDLE EARLIER THIS AFTERNOON
APPEARS TO HAVE STALLED. CONVERGENCE IS NOT TERRIBLY STRONG IN ANY
LOCATION...BUT BEST COMBINATION OF WEAKEST CAP AND MAXIMIZED
CONVERGENCE IS ALONG THE BOUNDARY ACROSS THE NERN FCST AREA. MOST
RECENT VISIBLE IMAGES SHOW A THIN LINE OF CUMULUS DEVELOPING IN THAT
AREA. THIS AREA WILL ALSO HAVE BETTER WINDS ALOFT COMPARED WITH
FARTHER SOUTH DOWN THE LINE WHERE WINDS ALOFT WILL REMAIN VERY WEAK.
THUS WITH BEST CHANCE OF DEVELOPMENT AND ORGANIZATION ACROSS THE
NORTHEAST WILL RUN WITH CHANCE POPS THERE AND SLIGHT CHANCE
EVERYWHERE ELSE EXCEPT NEAR THE NEW MEXICO STATE LINE WHERE MOISTURE
SHOULD REMAIN LACKING FOR MOST OF THE NIGHT. WILL ALSO HAVE TO SEE
IF NAM IDEA OF BACKING AN MCS INTO THE NERN PART OF THE AREA LATE
TONIGHT HOLDS ANY WEIGHT. TYPICALLY WE DO NOT SEE THAT VERY OFTEN
BUT CONVECTION MIGHT BE ABLE TO SUSTAIN ITSELF INTO A FAIRLY STIFF
LOW LEVEL JET. CANNOT IGNORE THE MODEL COMPLETELY AND WILL RUN WITH
SLIGHT CHANCE WORDING ERN ZONES LATE TONIGHT AND PAST SUNRISE
TUESDAY. FINALLY...LOW LEVEL MOISTURE SHOULD BE HELD BACK FARTHER
WEST TUESDAY...MUCH NEARER THE NEW MEXICO STATE LINE WHILE A COLD
FRONT IS PROGGED TO PROGRESS THROUGH THE ERN PANHANDLE/WRN OKLAHOMA
DURING THE DAY. GREATEST CONVECTIVE POTENTIAL LATE TOMORROW
AFTERNOON WILL BE ACROSS THE NERN ZONES ONCE AGAIN AS THIS FRONT
NEAR THE AREA. DRYLINE ACROSS THE WEST MAY IGNITE IF CAP CAN BE
BROKEN...SOMETHING THE CURRENT MODEL RUNS SUGGEST WILL NOT HAPPEN.
HOWEVER THREAT IS GREAT ENOUGH TO CONTINUE SLIGHT CHANCE MENTION
THERE.

TEMPS TONIGHT PROBLEMATIC WITH RAINFALL POTENTIAL AND UNCERTAIN
AMOUNT OF CLOUD COVER. WITH SFC MOISTURE EXPECTED TO RETURN TO ALL
OF THE AREA BY SUNRISE LOWS ACROSS THE NW SHOULD BE HIGHER THAN THIS
MORNING. FOR HIGHS TUESDAY WILL CONTINUE TO RUN ABOVE GUIDANCE
NUMBERS AS THAT TREND HAS YIELDED GOOD RESULTS FOR SEVERAL WEEKS
NOW. BIGGEST CONCERN IS ACROSS THE EAST WHERE FRONTAL INCURSION
FURTHER SOUTH THAN PROGGED OR A CONVECTIVE SOLUTION CLOSE TO THE NAM
DEPICTION WOULD YIELD COOLER TEMPS.

.LONG TERM...
12Z MODEL SOLUTIONS CONSISTENT WITH SHORTWAVE...CURRENTLY PASSING
ACROSS OREGON AND NEVADA...ROTATING AROUND LARGER TROUGH ACROSS THE
WEST. THIS DISTURBANCE SHOULD EMERGE OVER THE NORTHERN HIGH PLAINS
BY LATE TUESDAY/EARLY WEDNESDAY. THE DISTURBANCE...AIDED BY
CONVECTION...WILL HELP PUSH A COLD FRONT SOUTH INTO THE AREA. THE
EXACT ARRIVAL TIME OF THE BOUNDARY WILL BE HIGHLY DEPENDENT THE
STRENGTH...TIMING AND EXACT LOCATION OF CONVECTION THAT DEVELOPS IN
THE VICINITY OF THE FRONT. IN ANY CASE...STILL APPEARS A MCS WILL
FORM ALONG AND BEHIND THE FRONT TUESDAY EVENING...SOMEWHERE FROM SE
COLORADO TO SW KANSAS OR IN THE PANHANDLES...THEN TRANSLATE SE ALONG
THE BOUNDARY. APPEARS THERE IS STILL AN OPPORTUNITY FOR THE MCS TO
CLIP THE NORTHEASTERN CWA BY EARLY WEDNESDAY AND HAVE MAINTAINED
CHANCE POPS WITH THAT IN MIND. FRONT SHOULD THEN MAKE ITS WAY
THROUGH THE CWA DURING THE DAY WEDNESDAY...WITH MOIST EASTERLY FLOW
OVER THE AREA THURSDAY. HENCE...HAVE COOLED TEMPERATURES A BIT MORE
ON WEDNESDAY AND MAINTAINED MID 80S MOST AREAS THURSDAY. ALSO HAVE
KEPT THE CHANCE /30 POPS/ OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FROM WEDNESDAY NIGHT THROUGH THURSDAY. SURFACE BASED
INSTABILITY LOOKS FAIRLY MODEST /1000 J/KG OR LESS/...BUT 0-6 KM
BULK SHEAR DOES IMPROVE INTO THE 20 TO 30 KNOT RANGE...SUGGESTING A
BETTER CHANCE OF STORM ORGANIZATION GIVEN INITIATION.
HOWEVER...UPPER LEVEL FLOW IS STILL QUITE WEAK.

BEYOND THURSDAY...RIDGE WILL AGAIN BUILD UP ACROSS WEST TEXAS FROM
THE WEST. THIS SHOULD PUT THE REGION IN NORTH TO NORTHEAST MID-LEVEL
FLOW...WHICH SHOULD SUPPRESS THE OPPORTUNITY FOR APPRECIABLE
PRECIPITATION. ADDITIONALLY...THE INCREASING LOWER ATMOSPHERIC
TEMPERATURES /THICKNESSES/ SUPPORT A WARMING TREND HEADING INTO THE
WEEKEND AND POSSIBLY INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  92  57  82 /  10  20  20  30
TULIA         63  92  58  83 /  20  30  30  30
PLAINVIEW     65  92  61  82 /  20  20  20  30
LEVELLAND     63  93  61  86 /  20  20  20  20
LUBBOCK       66  92  65  84 /  20  20  20  20
BROWNFIELD    66  94  63  85 /  20  20  20  20
CHILDRESS     68  94  65  86 /  30  30  30  30
SPUR          68  94  64  86 /  20  30  30  30
ASPERMONT     71  95  65  88 /  20  30  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/23

In the hours before

Local storm report, May 29, 2:30 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 N BRICE               34.72N 100.89W
05/28/2006  E1.75 INCH       HALL               TX   PUBLIC

            RPTD ALONG TX HWY 70.

0630 PM     HAIL             8 SSW LAKEVIEW          34.57N 100.75W
05/28/2006  E0.75 INCH       HALL               TX   PUBLIC

            PENNY HAIL COVERED THE GROUND

&&

TLINDLEY
Special weather statement, May 29, 3:41 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT MON MAY 29 2006

TXZ035-036-292215-
CROSBY TX-LUBBOCK TX-
441 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM ACROSS LUBBOCK AND CROSBY COUNTIES...

AT 439 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF SLATON...MOVING NORTHEAST AT
15 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR RALLS. LOCALLY STRONG
WIND GUSTS TO 55 MPH AND SMALL HAIL CAN BE EXPECTED FROM THESE
STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 15 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Lubbock

When
May 29, 3:54 PM CST to 4:00 PM CST
Where
Lubbock County, 5 mi SSE of Lubbock
Rating
F0
Path length
2.5 mi
Path width
20 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
33.517, -101.817

A highly-visible landspout tornado developed as an outflow boundary (which originated from non-severe storms over Crosby County) intersected a southwest-to-northeast oriented stationary front beneath towering cumulus clouds southeast of Lubbock. The tornado moved north into the southeastern parts of the city, and was observed by many people reveling the Memorial Day Holiday outdoors in and around Lubbock. A local television network captured high-quality video footage of the tornado, and it was observed in real-time by the National Weather Service meteorologists on-duty by using the office security camera. The tornado was very weak, and no damage was found along its path in the southeastern portions of the city.

Tornado, Lubbock

When
May 29, 4:19 PM CST to 4:20 PM CST
Where
Lubbock County, 1 mi W of Lubbock Intl Arpt
Rating
F0
Path length
0.8 mi
Path width
15 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
33.667, -101.833

A second landspout tornado developed along the same boundary intersection as it progressed northwestward across the city. This tornado was observed by storm spotters with the city of Lubbock and a Federal Aviation Administration contract weather observer as it developed near Interstate 27 just west of Lubbock International Airport. No damage was reported as the short-lived tornado moved northwestward over open farm land.

Tornado, Lynn

When
May 29, 4:29 PM CST to 4:32 PM CST
Where
Lynn County, 8 mi E of Tahoka
Rating
F0
Path length
1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
33.183, -101.650

Multiple reports were received of a landspout tornado east of Tahoka. The landspout developed beneath a rapidly developing thunderstorm atop an outflow boundary. Storm spotters reported that the tornado remained in open farm land as it moved west near the intersection of U.S. Highway 380 and Farm to Market Road 1054. No damage was reported.

Hail, Garza

When
May 29, 5:01 PM CST
Where
Garza County, 5 mi NW of Post
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -101.450

Law enforcement officials reported quarter size hail along U.S. Highway 84 northwest of Post.

Thunderstorm Wind, Crosby

When
May 29, 5:30 PM CST
Where
Crosby County, 9 mi SSE of Crosbyton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.550, -101.183

The West Texas Mesonet site near White River Lake recorded a severe thunderstorm wind gust of 64 MPH.

Thunderstorm Wind, Garza

When
May 29, 5:40 PM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

A severe thunderstorm wind gust of 62 MPH was measured by the West Texas Mesonet site located southwest of Graham.

Hail, Garza

When
May 29, 5:47 PM CST
Where
Garza County, 4 mi W of Post
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.450

Nickel size hail was reported by law enforcement officials along U.S. Highway 380 west of Post.

Hail, Garza

When
May 29, 6:53 PM CST
Where
Garza County, 6 mi S of Post
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -101.383

Nickel size hail was reported in rural areas south of Post.

Hail, Kent

When
May 29, 7:48 PM CST
Where
Kent County, Girard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -100.667

The public and amateur radio storm spotters reported quarter size hail accompanied by 60 MPH winds in Girard. No significant damage was reported.

Thunderstorm Wind, Kent

When
May 29, 7:48 PM CST
Where
Kent County, Girard
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.350, -100.667

The public and amateur radio storm spotters reported that severe thunderstorm winds estimated to exceed 60 MPH were accompanied by quarter size hail. No significant damage was reported.

Hail, King

When
May 29, 10:15 PM CST
Where
King County, Guthrie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.333

A convenience store clerk reported three-quarter inch diameter hail in Guthrie.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505111, 5505112, 5505113, 5505114, 5505526, 5505527, 5505528, 5505529, 5505530, 5505531, 5505532.